Q. I have stage 4 metastatic breast cancer. My oncologist prescribed Ibrance, shipped by UPS.
A few months ago, I happened to be outside when the delivery truck pulled up. It was 97 degrees here in Florida with a heat index of well over 100 degrees. That is not appropriate for this medicine that I hope will save my life.
I talked with CVS Specialty Pharmacy, Pfizer and the Food and Drug Administration. I have no interest in filing a lawsuit, but if I can’t get my medication shipped safely, I will. The FDA and Pfizer both recommended I not take the pills delivered that hot day. The order was replaced.
No one seems to know at exactly what temperature any medication starts degrading. How can we make sure everyone gets their medications safely?
A. You have discovered a scary secret of mail-order pharmacy services. A life-saving drug like yours should be shipped under temperature-controlled conditions.
People are also reading…
Ibrance (palbociclib) is supposed to be stored between 68 and 77 degrees Fahrenheit. The FDA permits brief temperature “excursions” as low as 59 degrees and as high as 86 degrees . The delivery truck clearly exceeded that temperature.
The cost of replacing your bottle of Ibrance was probably over $11,000 for a month’s supply. You should not have to question the effectiveness of your cancer medicine because it was not maintained within the FDA’s specified temperature limits during shipping.
Q. Clonazepam has affected my memory. Some days I feel like I have amnesia.
I am working with a doctor now to get off of this drug. A psychiatrist I talked to said it can cause dementia. That scares me. Do you have any suggestions to avoid withdrawal?
A. The connection between benzodiazepines such as alprazolam (Xanax), clonazepam (Klonopin) or diazepam (Valium) and dementia remains controversial. A study from Korea involving more than 250,000 people concluded that sedatives and sleeping pills significantly increased the risk of Alzheimer’s disease (PLOS One, online, Sept. 24, 2018).
Older people may be especially vulnerable to harm from benzodiazepines (benzos). In addition to affecting memory and cognition, such drugs may increase the risk of falls. These drugs are included in lists of medications that are potentially inappropriate for older adults (Archives of Gerontology and Geriatrics, January-February 2017).
Getting off clonazepam or any other benzodiazepine should be very gradual. Our free guide to Psychological Side Effects has detailed information about discontinuing clonazepam or other benzos. It is available at www.PeoplesPharmacy.com.
Q. I injured my shoulder, and two months later I had an arthrogram with iodine dye. Now I have heart palpitations, anxiety, dizziness and adrenaline rushes from hyperthyroidism.
I have seen an endocrinologist for the hyperthyroidism. She said I’ll need to wait six months after the arthrogram to be tested for excess thyroid. If my blood test doesn’t normalize, I may need to take methimazole. This drug can have serious side effects. Am I right that the iodine dye is probably to blame for my hyperthyroidism?
A. Diagnostic imaging such as CT scans with iodine contrast media can trigger hyperthyroidism (Journal of Clinical Endocrinology and Metabolism, February 2015). Your doctor may need to prescribe a beta blocker to control your heart palpitations and adrenaline rushes until the iodine effect wears off.
For copyright information, please check with the distributor of this item, King.